NHS warns against driving while taking pills that make you sleepy.

Motorists who suffer from hay fever are being warned to make sure their medication does not impair their ability to drive.

The precautionary message, which comes from road safety organisation GEM Motoring Assist, says drivers should be aware of the possible effects hay fever treatments can have on their driving. The organisation recommends checking the packaging and leaflets that come with medication to find out what the side-effects of the remedies might be.

Some hay fever medication, for example, can cause drowsiness, which the NHS says will cause delayed reactions, reduced coordination and impaired judgement. The NHS also warns that anyone who takes medication that causes drowsiness should not “drive or use machinery”.

Antihistamine medication on table

GEM Motoring Assist’s warning coincides with the arrival of warmer weather and a potential increase in the pollen count. According to the Met Office forecast, temperatures in London are expected to rise into the mid-twenties over the weekend and into next week, with ‘very high’ pollen levels expected over the weekend.

The organisation’s road safety officer Neil Worth said it was vital that drivers check their medication with a GP or pharmacist and that they read any warnings on the labels.

Woman blowing nose in front of blooming tree

“Some medicines, including those used to treat hay fever, can have an effect on your ability to drive safely,” he said. “They could make you tired, dizzy or groggy, and they can compromise your vision and reaction time. That’s why it’s so important to check with your GP or pharmacist, and to read any warnings contained on the labels of the medicines you plan to take.

“The same road traffic laws apply to therapeutic drugs as to illicit substances, so if your driving is impaired and you cause a collision, you risk prosecution and the loss of your licence.”

Car parked in dandelion meadow

Worth recommended a safety checklist for motorists who take hay fever medicine, telling motorists they should check with a healthcare professional to make sure the medicine will not affect their ability to drive - particularly if they are taking a new remedy for the first time. Worth says those using medicines that make them sleepy should consider moving to a non-drowsy alternative, and those who experience any potentially dangerous side-effects from their medication should not drive.

Worth’s checklist in full:

  • Ask your doctor or pharmacist if a medicine could affect your ability to drive. Be particularly careful if you are using a medicine for the first time.
  • If you do experience potentially dangerous side effects from a medicine, don’t drive. Organise a taxi or a lift from a friend if you need to travel.
  • If you find a particular medicine is making you sleepy, consider asking if there is a non-sedating alternative available.
  • It’s not just prescription medicines that can cause drowsiness and other potentially dangerous side-effects. So, check with your pharmacist if you plan to use an over-the-counter drug.
  • If you’re unsure about the warning given on the medicine you’re using, ask your doctor or pharmacist to explain any risks… before you drive anywhere.